Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Wakefield, VA

July 7, 2004Amelia County, Powhatan County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 7, 2004, 12:38 PM EDT for Amelia County, Powhatan County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2004, 12:38 PM EDT (16:38 UTC)
Expired
Jul 7, 2004, 1:15 PM EDT
In force
37 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Amelia County, VA, Powhatan County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:20 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 10:20 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EDT WED JUL 7 2004

ANOTHER TYPICAL SUMMER DAY HERE IN AKQ CWA LAND...AS HOT AND
VRY HUMID CONDITIONS COMBINED WITH AN APPROACHING SHRTWV (TROF)
WILL TRIGGER SCTD TSRAS THIS AFTN AND EVENG.  AGAIN...ATMOS
PRIMED ENUF FOR A FEW TSRAS TO BE STRNG OR SVR WITH POTENTIAL
FOR DAMAGING WNDS AND HAIL.  ALSO...HVY DWNPOURS WILL BE
LIKELY.  HIER POPS W AND LWR POPS E.

....PREVIOUS DISCUSSION....

.SYNOPSIS...TYPICAL SUMMER WX PTRN WELL ESTABLISHED ACROSS RGN AS
WRN XTNSN OF BERMUDA HIGH REMAINS THE DOMINANT WX FTR. SVRL CHCS FOR
PCPN EXIST DUE TO PERSISTENT TROF E OF MTS. MAY BE DEALING WITH MCS
MOVMNTS ARND PERIFRY OF RIDGE BY ERLY NXT WEEK.

&&

.SHORT TERM...PERSISTENCE RULES THE FCST TDY AS TROF AXIS REMAINS
OVR RGN. SHUD SEE CONVECTION DVLPNG BY ERLY AFTRN ALONG MTS THEN
DRIFT SE ACROSS FA THIS AFTRN AND EVE. ETA DVLPS SFC FTR ACROSS NC
THEN DRIFTS IN N INTO PIEDMONT AFTR 18Z. THUS WILL CONT CHC POPS FA
WIDE...BUT HOLDING OFF TIL LATE AFTRN CSTL AREAS. AS FOR SEVERE
THREAT...PARAMETERS SUGGEST PULSE TYPE TSRA AGAIN WITH PTNTL FOR
DMNGG WNDS & PSBL HAIL...AS HAS BEEN THE CASE PAST FEW DAYS.

MID & HIGH LVL CLDNS FROM DSPTG MID WEST SYSTM OVRSPRDG RGN ATTM.
HOWEVER...NOT OPAQUE ENUF TO SLOW DOWN SUNS HTNG. TMPS AOA 90 MOST
AREAS COMBINED WITH DP TMPS IN THE L-M70S RESULTS IN HEAT INDEX
VALUES ARND 100...100 TO 105 SRN INTERIOR CNTYS.

PCPN GRDLY TAPERS OFF AFTR MIDNITE TONITE...BUT FIRES UP ONCE AGAIN
THU AS TROF AXIS REMAINS ACROSS RGN. SO CONT POPS INTO THU NITE. FRI
APPEARS DRY AS TROF AXIS SLIDES E.

&&

.LONG TERM...MCS TYPE SYSTMS MIGRATING SE ARND BERMUDA HIGH WILL MAKE
TIMING OF PCPN BY ERLY NXT WEEK DIFFICULT AT BEST.

&&

.AVIATION...MAINLY VFR CNDTNS XPCT FCST PRD...EXCEPT LOWER VSBYS AND
CIGS THIS AFTERNOON AND EVENING WITH SCT TSTRMS.

&&

.MARINE...NO FLAGS EXPECTED WITH GENERALLY LIGHT WINDS THROUGH SUN.
WAVES ON BAY GENERALLY AROUND 1 FT...2 TO 3 FT COASTAL WATERS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   88  69  90  68 /  30  40  30  20
OXB   83  71  87  69 /  30  40  30  20
WAL   88  72  88  70 /  30  40  30  30
FVX   92  70  92  67 /  40  30  30  20
RIC   92  71  92  68 /  40  30  30  20
PTB   93  71  93  68 /  40  30  30  20
AKQ   92  71  92  69 /  30  40  30  30
PHF   92  72  91  71 /  30  40  30  30
ORF   90  73  91  72 /  30  40  30  30
ECG   92  74  93  73 /  30  40  30  30
&&

44/18/32
Hazardous weather outlook, Jul 7, 5:30 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 07 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUL 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES OVER INLAND
PORTIONS OF VIRGINIA AND NORTH CAROLINA.  ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE...PRODUCING GUSTY WINDS AND HAIL. SEE SPSAKQ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 7, 10:55 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT WED JUL 7 2004

VAZ049-061>064-069-071600-
CAROLINE VA-CUMBERLAND VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN
VA-
1055 AM EDT WED JUL 7 2004

...STRONG SHOWERS OVER LOUISA AND CUMBERLAND COUNTIES...

AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH HEAVY RAINFALL FROM 9 MILES NORTH OF MINERAL TO
CUMBERLAND...MOVING NORTHEAST AT 30 MPH. SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP OVER THE NEXT HOUR FROM CUMBERLAND AND
LOUISA AND SPREAD INTO POWHATAN...GOOCHLAND AND HANOVER COUNTIES.
SOME AREAS THAT MAY BE AFFECTED OVER THE NEXT HOUR INCLUDE
POWHATAN...MILFORDASHLAND...BOWLING GREEN...CARTERSVILLE AND
GOOCHLAND.

ISOLATED THUNDERSTORMS WITH FREQUENT DANGEROUS LIGHTNING AND BRIEF
HEAVY RAINFALL MAY DEVELOP WITH THESE STORMS.

FOSTER
Special weather statement, Jul 7, 12:01 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EDT WED JUL 7 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
1201 PM EDT WED JUL 7 2004

...HEAT INDEX VALUES AROUND 100 THIS AFTERNOON...
...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

BERMUDA HIGH PRESSURE WILL CONTINUE A SOUTHERLY WIND FLOW ACROSS THE
AREA THIS AFTERNOON AND EVENING. TEMPERATURES AROUND 90 WILL COMBINE
WITH HIGH HUMIDITY LEVELS TO PRODUCE HEAT INDEX VALUES AROUND 100
DEGREES MAINLY WEST OF THE CHESAPEAKE BAY...WITH INDEX VALUES
BETWEEN 100 AND 105 ACROSS INLAND PORTIONS OF SOUTHERN VIRGINIA AND
NORTHEAST NORTH CAROLINA.

MEANWHILE...SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS
AFTERNOON AND EVENING. THERE IS A POSSIBILITY THAT A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE...PRODUCING STRONG WINDS AND HAIL.
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE WITH
ANY STORM.

IF YOU HAVE TO BE OUTSIDE TODAY...WEAR LIGHT COLORED LIGHT WEIGHT
CLOTHES. DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING
TIME OUTDOORS DURING THE HEAT OF THE DAY.

GINGRICH
Special weather statement, Jul 7, 12:27 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EDT WED JUL 7 2004

VAZ062-063-067>072-071715-
AMELIA VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING
WILLIAM VA-NOTTOWAY VA-POWHATAN VA-
1227 PM EDT WED JUL 7 2004

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM ASHLAND TO 6 MILES NORTHEAST OF CREWE...
MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MOSELEY AROUND 1250 PM EDT
  TUCKAHOE AROUND 105 PM EDT
  BON AIR AROUND 110 PM EDT
  DOWNTOWN RICHMOND AROUND 115 PM EDT

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS LINE OF STORMS. RAINFALL RATES OF 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS. IN ADDITION..SMALL HAIL WILL BE POSSIBLE IN A
FEW SPOTS.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:41 PM EDTSevere Thunderstorm WarningAKQAmelia34 min
Jul 7, 1:14 PM EDTSevere Thunderstorm WarningAKQHanover, Henrico31 min
Jul 7, 1:35 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, King and Queen25 min
Jul 7, 2:01 PM EDTSevere Thunderstorm WarningAKQPrince George29 min
Jul 7, 2:10 PM EDTSevere Thunderstorm WarningAKQEssex, Lancaster, Northumberland, Richmond, Westmoreland50 min
Jul 7, 2:19 PM EDTSevere Thunderstorm WarningAKQSurry, Sussex26 min
Jul 7, 2:30 PM EDTSevere Thunderstorm WarningAKQPrince George30 min
Jul 7, 2:42 PM EDTSevere Thunderstorm WarningAKQSurry33 min
Jul 7, 2:46 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Greensville, Southampton, Sussex, City of Emporia29 min
Jul 7, 2:49 PM EDTSpecial Marine WarningAKQ86 min
Jul 7, 3:17 PM EDTSevere Thunderstorm WarningAKQSouthampton, Sussex28 min
Jul 7, 3:28 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry32 min
Jul 7, 3:35 PM EDTSpecial Marine WarningAKQ85 min
Jul 7, 3:54 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry21 min
Jul 7, 3:55 PM EDTSevere Thunderstorm WarningAKQJames City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg35 min
Jul 7, 4:12 PM EDTSpecial Marine WarningAKQ63 min
Jul 7, 4:28 PM EDTSpecial Marine WarningAKQ92 min
Jul 7, 4:34 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach26 min
Jul 7, 4:38 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth22 min
Jul 7, 4:46 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk29 min
Jul 7, 4:58 PM EDTSpecial Marine WarningAKQ62 min
Jul 7, 5:11 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake34 min
Jul 7, 5:32 PM EDTSpecial Marine WarningAKQ58 min
Jul 7, 5:46 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach29 min
Jul 7, 5:55 PM EDTSpecial Marine WarningAKQ65 min
Jul 7, 7:45 PM EDTSpecial Marine WarningAKQ60 min
Jul 7, 3:43 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
Jul 7, 4:12 PM EDTSevere Thunderstorm WarningAKQHertford, Northampton33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.